Alert archive / Illinois / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 231, NWS Lincoln, IL

September 3, 2011Christian County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Sep 3, 2011, 6:42 PM CDT for Christian County, Illinois. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 3, 2011, 6:42 PM CDT (23:42 UTC)
Expired
Sep 3, 2011, 7:03 PM CDT
In force
21 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Christian County, IL

The radar

The Lincoln radar (KILX), 61 km from the middle of the area, began a volume at 23:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 11.7 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2011-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1443 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2011-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1443 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
1535 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

770 
WUUS53 KILX 032342
SVRILX
ILC021-040030-
/O.NEW.KILX.SV.W.0231.110903T2342Z-110904T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
642 PM CDT SAT SEP 3 2011

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHRISTIAN COUNTY IN CENTRAL ILLINOIS...

* UNTIL 730 PM CDT.

* AT 638 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
  THUNDERSTORM PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS
  STORM WAS LOCATED NEAR TAYLORVILLE...AND MOVING NORTHEAST AT 25
  MPH. PENNY SIZE HAIL MAY ALSO ACCOMPANY THESE DAMAGING WINDS.

* LOCATIONS IMPACTED INCLUDE...
  STONINGTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3960 8934 3972 8915 3972 8914 3971 8914
      3965 8913 3965 8903 3957 8902 3953 8903
      3946 8925
TIME...MOT...LOC 2342Z 234DEG 20KT 3957 8920
WIND...HAIL 60MPH 0.75IN

$$

CHURCHILL
1 follow-up statement
539 
WWUS53 KILX 040003
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
703 PM CDT SAT SEP 3 2011

ILC021-040013-
/O.CAN.KILX.SV.W.0231.000000T0000Z-110904T0030Z/
CHRISTIAN IL-
703 PM CDT SAT SEP 3 2011

...THE SEVERE THUNDERSTORM WARNING FOR CHRISTIAN COUNTY IS 
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.

LAT...LON 3960 8934 3972 8915 3972 8914 3971 8914
      3965 8913 3965 8903 3957 8902 3953 8903
      3946 8925
TIME...MOT...LOC 0003Z 234DEG 20KT 3964 8908

$$

CHURCHILL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 3, 3:00 PM CDT, 3 hours 42 minutes earlier.

Area forecast discussion, Sep 3, 3:00 PM CDT, 3 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
300 PM CDT SAT SEP 3 2011

.DISCUSSION...
ISSUED 300 PM CDT SAT SEP 3 2011

SHORT TERM...TONIGHT THROUGH TUESDAY...
ALTHOUGH THE PRIMARY COLD FRONT IS WAY BACK IN CENTRAL IA...THE
LEADING CONVERGENCE LINE/OUTFLOW BOUNDARY IS WELL INTO NORTH-CENTRAL
IL AND THIS IS WHERE CONVECTIVE INITIATION HAS OCCURRED. EXPECT
STORMS TO CONTINUE INCREASING WITH THE APPROACH OF THE COLD FRONT
AND AN UPPER SHORTWAVE OVER SOUTHWESTERN IA. SUFFICIENT INSTABILITY
AND MODERATE DEEP UNI-DIRECTIONAL SHEAR EXISTS FOR A SEVERE THREAT
IN THE FORM OF GUSTY WINDS AND ISOLATED LARGE HAIL. THE LONGEVITY OF
THE SEVERE THREAT WILL DEPEND ON IF THE STORMS CAN ORGANIZE
SUFFICIENTLY TO OVERCOME WEAK LOW LEVEL CONVERGENCE AND A
STABILIZING BOUNDARY LAYER WITH SUNSET. NONETHELESS...THUNDERSTORMS
WILL BE LIKELY FOR AT LEAST THE NORTHWESTERN HALF OF THE AREA
TONIGHT...WITH A HEFTY CHANCE IN THE SOUTHEAST LATER ON. BY 12Z
SUN...THE FRONT IS FORECAST TO LIE ACROSS THE SOUTHEASTERN COUNTIES
OF THE FORECAST AREA...WITH AT LEAST RESIDUAL PRECIPITATION LIKELY
THERE IN THE MORNING. ALL OF THE ACTIVITY SHOULD BE EAST OF THE AREA
LATE SUNDAY AFTERNOON.

AFTER THAT...MAINLY QUIET CONDITIONS EXPECTED THROUGH TUESDAY AS A
CANADIAN HIGH PRESSURE MOVES SOUTHAEST INTO THE MIDWEST.
TEMPERATURES WILL BE NOTICABLY COOLER WITH THIS AIRMASS...WITH HIGH
ON MONDAY ONLY IN THE UPPER 60S TO LOWER 70S. SUNDAY NIGHT AND
MONDAY NIGHT LOWS WILL BE IN THE MID 40S TO MID 50S.

LONG TERM...WEDNESDAY THROUGH SATURDAY...
OPERATIONAL VERSIONS OF THE ECMWF/GFS STILL SHOWING CONFLICTING
SOLUTIONS AS TO THE REMNANTS OF LEE. THE MAIN DIFFERENCE WILL BE HOW
MUCH INTERACTION OCCURS BETWEEN EX-LEE AND THE NORTHERN STREAM FLOW.
THE LARGE AMPLITUDE OF THE STRENGTHENING WESTERN CONUS RIDGE WOULD
ARGUE FOR A DEEPER EASTERN TROUGH AND SOME RESULTANT INTERACTION
WITH EX-LEE. THE GFS/HPC MANUAL SOLUTIONS ARE CLOSEST TO THIS FOR
FRIDAY AND SATURDAY. THE ECMWF KEEPS EX-LEE WELL CUT OFF FROM THE
NORTHERN STREAM AND DRIFTS IT BACK INTO IL BY NEXT SAT. THERE IS
STILL QUITE A BIT OF TIME TO SEE WHAT LEE DOES FOR THE NEXT DAY OR
SO WHILE IT IS STILL TROPICAL...SO WILL KEEP THE EXTENDED PERIOD DRY
FOR NOW.

04
&&

.AVIATION...
ISSUED 1245 PM CDT SAT SEP 3 2011

ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS CENTRAL IL
DURING MID AND ESPECIALLY LATE AFTERNOON...POSSIBLY AFFECTING PIA
WITH MVFR CONDITIONS STARTING BETWEEN 20Z-21Z...BMI BETWEEN 21Z-22Z
AND ALONG I-72 BY 23Z. BEST CHANCES OF SHOWERS AND THUNDERSTORMS
WILL BE TONIGHT AS A COLD FRONT OVER NW PARTS OF IA/WI INTO CENTRAL
KS MOVES SE THROUGH CENTRAL IL...REACHING SE IL LATE TONIGHT. THERE
IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND
EVENING ALONG AND NORTH OF I-72...WITH DAMAGING WIND GUSTS AND LARGE
HAIL POSSIBLE. CLOUDS SHOULD SCATTED OUT/DECREASE BEHIND THE COLD
FRONT STARTING AT PIA AT 12Z AND REACHING CMI BY 16Z SUNDAY. SW
WINDS NEAR 10 KTS WITH GUSTS TO 17 KTS THIS AFTERNOON TO TURN WEST
LATER THIS AFTERNOON AND THEN NNW BEHIND THE COLD FRONT DURING THIS
EVENING AND DIMINISH UNDER 10 KTS. EXPECT NNW WINDS 10-15 KTS SUNDAY
MORNING AS HIGH PRESSURE OVER MT SETTLES INTO THE MIDWEST SUNDAY AND
COLD FRONT PUSHES SE ACROSS KY.

HUETTL
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Sep 3, 2:41 PM CDT, 4 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
241 PM CDT SAT SEP 3 2011

ILZ027>031-036>038-040>051-053-055-041100-
CASS-CHAMPAIGN-DE WITT-DOUGLAS-FULTON-KNOX-LOGAN-MACON-MARSHALL-
MASON-MCLEAN-MENARD-MORGAN-PEORIA-PIATT-SANGAMON-SCHUYLER-SCOTT-
STARK-TAZEWELL-VERMILION-WOODFORD-
241 PM CDT SAT SEP 3 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ONE MORE VERY HOT AND HUMID DAY IS EXPECTED. HIGH TEMPERATURES
WILL REACH THE MID TO UPPER 90S THIS AFTERNOON...WITH DEWPOINTS
IN THE LOW TO MID 60S. THE COMBINATION OF HEAT AND HUMIDITY WILL
CAUSE HEAT INDEX READINGS TO REACH 97 TO 103 DEGREES THIS
AFTERNOON.

A COLD FRONT WILL TRIGGER SCATTERED THUNDERSTORMS LATER THIS
AFTERNOON AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE STORMS
ALONG AND NORTH OF A SPRINGFIELD TO TUSCOLA LINE. THE STORMS ARE
EXPECTED AFTER 3 PM THROUGH THE EVENING. THE STORMS MAY CONTAIN
DAMAGING WINDS AND LARGE HAIL ALONG WITH BRIEF HEAVY RAINS AND
FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A FEW THUNDERSTORMS COULD LINGER SUNDAY MORNING FROM I-72 SOUTH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS MAY BE NEEDED BETWEEN 3 PM AND 10 PM.

ILZ052-054-056-057-061>063-066>068-071>073-041100-
CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-EDGAR-EFFINGHAM-
JASPER-LAWRENCE-MOULTRIE-RICHLAND-SHELBY-
241 PM CDT SAT SEP 3 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ONE MORE VERY HOT AND RATHER HUMID DAY IS EXPECTED. NEAR RECORD
HIGH TEMPERATURES WILL REACH THE UPPER 90S TO AROUND 100 DEGREES...
WITH DEWPOINTS IN THE LOW TO MID 60S. THE COMBINATION OF HEAT AND
HUMIDITY WILL CAUSE HEAT INDEX READINGS TO REACH 98 TO 105 DEGREES
THIS AFTERNOON...AND HIGHEST BY LAWRENCEVILLE.

A COLD FRONT WILL TRIGGER ISOLATED TO SCATTERED THUNDERSTORMS LATE
THIS AFTERNOON AND ESPECIALLY TONIGHT. GUSTY WINDS AND HAIL WILL
BE POSSIBLE ALONG WITH BRIEF HEAVY RAINS AND FREQUENT LIGHTNING.
THE BEST CHANCES OF SEVERE WEATHER SHOULD REMAIN FROM I-72 NORTH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A FEW THUNDERSTORMS WILL BE POSSIBLE ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

KH

In the hours before

Local storm report, Sep 3, 4:25 PM CDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
425 PM CDT SAT SEP 03 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     TSTM WND GST     3 W MIDDLE GROVE        40.72N 90.16W
09/03/2011  E55 MPH          KNOX               IL   EMERGENCY MNGR

&&

JRP
Local storm report, Sep 3, 4:45 PM CDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
445 PM CDT SAT SEP 03 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0429 PM     TSTM WND DMG     5 SW PEORIA             40.69N 89.68W
09/03/2011                   PEORIA             IL   EMERGENCY MNGR

            UTILITY POLES DOWN IN LAKE CAMALOT

0400 PM     TSTM WND DMG     IPAVA                   40.35N 90.32W
09/03/2011                   FULTON             IL   EMERGENCY MNGR

            5-6 INCH DIAMETER TREES AND BRANCHES DOWN

&&

JRP
Local storm report, Sep 3, 4:51 PM CDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LINCOLN IL
451 PM CDT SAT SEP 03 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND DMG     5 SW PEORIA             40.69N 89.68W
09/03/2011                   PEORIA             IL   EMERGENCY MNGR

            UTILITY POLES DOWN IN LAKE CAMALOT

&&

JRP
Local storm report, Sep 3, 4:53 PM CDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
453 PM CDT SAT SEP 03 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND DMG     5 SW PEORIA             40.69N 89.68W
09/03/2011                   PEORIA             IL   EMERGENCY MNGR

            18 INCH TREE DOWN ON CROY LANE NEAR LAKE CAMALOT

&&

JRP
Local storm report, Sep 3, 5:20 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LINCOLN IL
520 PM CDT SAT SEP 03 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND GST     BRYANT                  40.47N 90.09W
09/03/2011  E58.00 MPH       FULTON             IL   MESONET

0400 PM     TSTM WND DMG     IPAVA                   40.35N 90.32W
09/03/2011                   FULTON             IL   EMERGENCY MNGR

            5-6 INCH DIAMETER TREES AND BRANCHES DOWN

0400 PM     TSTM WND DMG     5 SW PEORIA             40.69N 89.68W
09/03/2011                   PEORIA             IL   EMERGENCY MNGR

            UTILITY POLES DOWN IN LAKE CAMALOT

0400 PM     TSTM WND DMG     5 SW PEORIA             40.69N 89.68W
09/03/2011                   PEORIA             IL   EMERGENCY MNGR

            18 INCH TREE DOWN ON CROY LANE NEAR LAKE CAMALOT

0405 PM     TSTM WND GST     3 W BARTONVILLE         40.64N 89.72W
09/03/2011  M60.00 MPH       PEORIA             IL   COUNTY OFFICIAL

0405 PM     HAIL             3 W BARTONVILLE         40.64N 89.72W
09/03/2011  M0.25 INCH       PEORIA             IL   COUNTY OFFICIAL

0420 PM     TSTM WND GST     3 W MIDDLE GROVE        40.72N 90.16W
09/03/2011  E55.00 MPH       KNOX               IL   EMERGENCY MNGR

&&

JRP
Local storm report, Sep 3, 5:31 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
531 PM CDT SAT SEP 03 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND DMG     4 SW PEORIA             40.70N 89.66W
09/03/2011                   PEORIA             IL   EMERGENCY MNGR

            24 TO 30 INCH LIVE OAK TREES NEARLY 80 FEET TALL BLOWN
            DOWN...WITH THE ROOT BALLS SHOWING.

&&

JRP

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 3, 2:49 PM CDTSpecial Weather StatementILXFulton56 min
Sep 3, 3:44 PM CDTSevere Thunderstorm WarningILXFulton, Knox61 min
Sep 3, 3:55 PM CDTSevere Thunderstorm WarningILXFulton, Peoria, Tazewell, Woodford50 min
Sep 3, 4:35 PM CDTSevere Thunderstorm WarningILXMarshall, Peoria, Stark, Woodford40 min
Sep 3, 5:05 PM CDTSevere Thunderstorm WarningILXMcLean, Woodford25 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.